Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 287, NWS North Platte, NE

July 3, 2005Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2005, 5:35 PM MDT for Chase County, Nebraska. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 5:35 PM MDT (23:35 UTC)
Expired
Jul 3, 2005, 6:30 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:00 PM MDTHAIL 12 S Lamar, NE
Jul 3, 6:25 PM MDTFUNNEL CLOUD3 N Lamar, NE
Jul 3, 6:38 PM MDTHAIL 18 Ne Lamar, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-681 J/kg
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 032335
SVRLBF
NEC029-040030-
/O.NEW.KLBF.SV.W.0287.050703T2335Z-050704T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 630 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A 
  LINE EXTENDING FROM LAMAR TO 13 MILES SOUTHWEST OF LAMAR...AND 
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMPION BY 615 PM MDT
  IMPERIAL BY 620 PM MDT
  10 MILES SOUTH OF LAMAR BY 540 PM MDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4068 10203 4035 10203 4035 10156 4046 10158
      4054 10166 4069 10186

$$

CDC
3 follow-up statements
000 
WWUS53 KLBF 040002
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT SUN JUL 3 2005

NEC029-040030-
/O.CON.KLBF.SV.W.0287.000000T0000Z-050704T0030Z/
CHASE NE-
600 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
WESTERN CHASE COUNTY...

AT 553 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE HAIL.  THIS STORM
WAS LOCATED NEAR LAMAR...OR ABOUT 16 MILES WEST OF IMPERIAL...MOVING 
EAST AT 15 MPH NEAR OR ALONG U.S. HIGHWAY 6.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF IMPERIAL BY 630 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4068 10203 4035 10203 4035 10156 4046 10158
      4054 10166 4069 10186

$$

CDC
000 
WWUS53 KLBF 040016
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT SUN JUL 3 2005

NEC029-040030-
/O.CON.KLBF.SV.W.0287.000000T0000Z-050704T0030Z/
CHASE NE-
616 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
WESTERN CHASE COUNTY...

AT 609 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF LAMAR...OR ABOUT 14 MILES NORTHWEST OF
IMPERIAL...MOVING NORTHEAST AT 15 MPH.

GOLF BALL SIZE HAIL WAS REPORTED 5 MILES NORTHEAST OF LAMAR.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4068 10203 4035 10203 4035 10156 4046 10158
      4054 10166 4069 10186

$$

CDC
000 
WWUS53 KLBF 040017
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT SUN JUL 3 2005

NEC029-040030-
/O.CON.KLBF.SV.W.0287.000000T0000Z-050704T0030Z/
CHASE NE-
617 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
NORTHWESTERN CHASE COUNTY...

AT 609 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF LAMAR...OR ABOUT 14 MILES NORTHWEST OF
IMPERIAL...MOVING NORTHEAST AT 15 MPH.

GOLF BALL SIZE HAIL WAS REPORTED 5 MILES NORTHEAST OF LAMAR.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4063 10202 4049 10195 4051 10188 4053 10182
      4058 10172 4069 10186

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:13 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 3, 2:13 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN JUL 3 2005

...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR PERIODS...THEN
TEMPS IN THE EXTENDED...

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IN THE NEAR
PERIODS IS LOW POP CHANCES AND DEGREE OF SEVERITY...ON MONDAY AND
TUESDAY. FOR TONIGHT...HAVE KEPT THE BULK OF THE FA IN SOME ISOLATED
MENTION OF TSRAS...EVEN WITH THE FRONT OFF TO THE EAST AND SOUTH.
ABUNDANT INSTABILITY AND COLD ACCUS REMAINS ON THE BACK SIDE OF THE
FRONT...AND WITH SFC HEATING THIS AFTERNOON...SEVERAL ISOLATED SHRAS
ARE EXPECTED TO DEVELOP. GIVEN THE HIGH BASED NATURE OF THE
TSRAS...SOME GUSTY WINDS MAY ACCOMPANY THE PASSING TSRAS...BUT
SHOULD REMAIN BELOW SEVERE LIMITS. WILL CONTINUE MENTION OF ISOLATED
TSRAS INTO THE OVERNIGHT HOURS...IN THE NWRN ZONES...FOR EXPECTED
ONSET OF MID LEVEL WAA AND DECENT H7 SHORTWAVE.

FOR THE FOURTH...LOW LEVEL EASTERLIES WILL BEGIN TO COMMENCE BY MID
DAY ACROSS THE WRN HALF OF THE FA ON MONDAY...AS A SURFACE HIGH
DRIFTS INTO THE ERN DAKOTAS. ROBUST THETA E RIDGING BUILDS INTO THE
PANHANDLE BY AFTERNOON WITH SB CAPES APPG 1500 J/KG BY 21Z. BY
AFTERNOON...ELEVATED LIS ARE -2 TO -5 AND CAP STRENGTH IS VERY
WEAK. WITH 30 TO 40 KTS OF SHEAR EXPECTED...SEVERE THREAT LOOKS GOOD
FOR THE WESTERN HALF OF THE FA. RAMPED UP POPS ACROSS THE WESTERN
THIRD OF THE FORECAST AREA...AND WENT WITH SLIGHT CHANCE EAST OF
HIGHWAY 83. GIVEN THE TRAJECTORY OF THE H5 WINDS TOMORROW...THE
SOUTHWEST STANDS THE BEST CHANCES OF PRECIP...WITH THE NORTHEAST THE
LEAST CHANCE.

FOR TUESDAY AND WEDNESDAY...ANOTHER ROUND OF STORMS IS EXPECTED ACROSS THE
FORECAST AREA ON TUESDAY AFTERNOON AND EVENING. A SIMILAR SETUP TO
MONDAYS REGIME IS EXPECTED...WITH STRONG THETA E RIDGING ACROSS THE
PANHANDLE...DECENT SHEAR AND CAPE IN EXCESS OF 1500 J/KG ACROSS THE
PANHANDLE. MADE PRECIP FCST SIMILAR TO MONDAYS...WITH HIGHEST POPS
ACROSS THE WEST AND LOWEST EAST. AS UPPR FLOW AMPLIFIES INTO
WEDNESDAY...PRECIP CHANCES SHOULD BE CONFINED TO THE FAR WEST AND
SOUTHWEST WITH MORE NRLY FLOW ALOFT.

LONG TERM (THURSDAY THROUGH SUNDAY)...LONG RANGE MODELS THIS MORNING
SPEED UP THE PATTERN AMPLIFICATION AND RIDGING OVER THE CENTRAL
CONUS LATER THIS WEEK. BOTH THE ECMWF AND GFS LR (00Z JUL3 RUNS) ARE
IN DECENT AGREEMENT WITH STRONG TROFING OVER THE GULF OF AK AND
RIDGING EXTENDING FROM THE CENTRAL PLAINS INTO CENTRAL CANADA BY
SATURDAY. BOTH MODELS BEGIN TO BREAK THE RIDGE DOWN BY
SUNDAY...HOWEVER THE 06Z GFS HAS TRENDED SLOWER WITH THIS SCENARIO.
GIVEN THE TENDENCY OF THE GFS TO BE A LITTLE FAST WITH THE UPPR
PATTERN...WILL CONTINUE A DRY FORECAST INTO SUNDAY AS THE TROF IS
EXPECTED TO REMAIN WELL OFF TO THE NORTHWEST OF THE FA. AS FOR
TEMPS...SHOULD SEE A STEADY CLIMB INTO THE 90S BY MIDWEEK. WITH
PLENTY OF RESIDUAL LOW LEVEL MOISTURE IN PLACE...WE SHOULD AVOID THE
CENTURY MARK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Jul 3, 2:12 PM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN JUL 3 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-041045-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A WEAK WAVE WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA TONIGHT. A
FEW THUNDERSTORMS WILL BE POSSIBLE IN ASSOCIATION WITH THIS WAVE.
HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH SATURDAY

A COLD FRONT THAT MOVED THROUGH THE AREA EARLY SUNDAY WILL BEGIN TO
RETURN NORTHWARD ALONG THE WESTERN HIGH PLAINS DURING THE DAY MONDAY.
MOISTURE WILL RETURN AS WELL ON SOUTHEAST WINDS AND...WITH SUNSHINE
DURING THE DAY MONDAY...THE ATMOSPHERE WILL BECOME UNSTABLE ONCE
AGAIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE WESTERN PORTION OF THE STATE EARLY MONDAY. A FEW OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS BY
AFTERNOON INTO THE EVENING HOURS...MAINLY WEST OF A LINE FROM
MERRIMAN TO NORTH PLATTE. THOSE PLANNING OUTDOOR ACTIVITIES FOR THE
HOLIDAY SHOULD MONITOR NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR
FURTHER UPDATES CONCERNING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT
MONDAY.

THE FRONT WILL CONTINUE MAKING A SLOW PROGRESSION EASTWARD ACROSS THE
AREA TUESDAY AND WEDNESDAY...CONTINUING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. BY LATE IN THE WEEK...HIGH PRESSURE
WILL BUILD INTO THE REGION AND IS EXPECTED TO ASSIST IN LIMITING
FURTHER CHANCES FOR THUNDERSTORM DEVELOPMENT THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND EVENING WEST
OF A LINE FROM MERRIMAN TO NORTH PLATTE.

JWS/MASEK

In the hours before

Local storm report, Jul 3, 5:12 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 S WALLACE             40.81N 101.16W
07/03/2005  1.75 INCH        LINCOLN            NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:10 PM MDTSevere Thunderstorm WarningLBFChase35 min
Jul 2, 9:18 PM MDTSevere Thunderstorm WarningLBFLincoln27 min
Jul 2, 9:23 PM MDTSevere Thunderstorm WarningLBFHayes37 min
Jul 3, 4:28 PM MDTSevere Thunderstorm WarningLBFLincoln33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.